Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 39, NWS Midland/Odessa, TX

June 5, 1999Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 5, 1999, 7:14 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1999, 7:14 PM CDT (00:14 UTC)
Expired
Jun 5, 1999, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3820 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 060015
FFWMAF
TXC371-060330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
714 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN PECOS COUNTY IN WESTERN TEXAS

* UNTIL 1030 PM CDT

* AT 700 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A LARGE AREA OF HEAVY RAINFALL WAS LOCATED OVER CENTRAL AND
  EASTERN PECOS COUNTY.  CLUSTERS OF THUNDERSTORMS WERE MOVING
  NORTHEAST AT 20 MPH.

* EXCESSIVE RAINFALL AT THE RATE OF UP TO 2 INCHES PER HOURS ACROSS
  EARLIER AREAS OF HEAVY RAINFALL COULD PRODUCE FLOODING ACROSS
  CENTRAL AND EASTERN PECOS COUNTY INCLUDING INT8ERSTATE 10 THROUGH
  1030 PM CDT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

RRF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 1:35 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 5, 1:35 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
135 PM CDT SAT JUN 5 1999

WK PAC FNT DRAPED NE/SW OVER NM THIS AFTN WHILE DRYLINE EXTENDS FM
E OF MAF-FST INTO BIG BEND.  WV IMAGERY SHOWS H5 LOW OVER FOUR
CORNERS WITH PERTURBATIONS EJECTING NEWD AHD OF IT.  AS MAIN H5
SHRTWV PASSES NEWD...TRAILING SHEARED VORTICITY MOVES INTO W TX/SE NM
TNGT...THEN LINGERS ACRS AREA SUN/MON.

TSRA THAT FIRED EARLIER ALG THETA E AXIS MOVED OUT OF CWA EARLY THIS
AFTN.  DRYLINE LOOKS TO STALL E MAF-FST THRU BIG BEND BY EARLY
EVNG.  ATMOSPHERE SUFFICIENTLY UNSTABLE ALG AND E FOR POSSIBLE
TSRA THIS AFTN/EVNG.  XPC WINDS TO BACK NR SFC AS SYSTEM APPROACHES
AND MOVE DRYLINE WWD TNGT ROUGHLY TO TX/NM STATELINE.  AS UPPER
DYNAMICS /COOLER TEMPS ALOFT MOVE IN FM WEST THINK TSRA COULD FIRE UP
IN CONVERGENT ZONE ALG BACKING DRYLINE AND PAC FNT.  LOOKS AS THOUGH
THERE WILL STILL BE PLENTY OF CAPE...1000-2000 J/KG...ALG AND EAST OF
THIS AREA TNGT IN DEEP MOIST ATMOSPHERE.  H5 AND H7 WINDS PROGGED TO
WEAKEN DURG EVNG THO...POSSIBLY CUTTING DOWN ON SEVERE CHC.  STEEP
LAPSE RATES REMAIN ACRS MUCH CWA SUNDAY WHILE HIGH CLDS APPEAR TO
SHIFT SLOWLY EWD.  WITH GOOD HEATING SUN/MON WILL INCLUDE CHC TSRA
DURG LATE AFTN/EVNG MAINLY IN ERN ZNS.

GUIDANCE TEMPS LOOK TOO COOL THRU MOST OF PD WITH MSTR MOVG BACK THRU
AREA EACH NIGHT AND BEING PUSHED EAST DURG DAY.  WILL GO ABV TNGT...
AND SUN NGT AND COMPROMISE ON DAYTIME READINGS.

IN THE EXTENDED...SERIES OF H5 SHRTWVS CONT TO DROP SEWD THRU PAC NW
WITH EACH PROGRESSIVELY WEAKER AND FURTHER NORTH. THIS SHUD GIVE AREA
AT LEAST SLIGHT CHC TSRA AFTN/EVNG TUE WITH MSTR AVAILABLE AND
DAYTIME HEATING.  WOULD THINK CHC DECREASES AT LEAST EAST OF MTNS AS
BETTER DYNAMICS MIGRATE NWD.

MAF 70/92/71/93 3/2/2/2
CNM 61/97/68/99 0/0/0/1
MRF 51/87/55/91 0/0/0/1
P07 71/89/72/91 2/2/1/2

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:47 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Jun 5, 8:40 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell35 min
Jun 6, 1:38 AM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 6, 3:33 AM CDTSevere Thunderstorm WarningMAFBrewster, Pecos42 min
Jun 6, 5:10 AM CDTSevere Thunderstorm WarningMAFAndrews, Gaines50 min
Jun 6, 9:04 AM CDTFlash Flood WarningMAFBorden, Dawson116 min
Jun 6, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos66 min
Jun 6, 4:51 PM CDTSevere Thunderstorm WarningMAFTerrell69 min
Jun 6, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
Jun 6, 5:58 PM CDTSevere Thunderstorm WarningMAFWinkler62 min
Jun 6, 6:22 PM CDTSevere Thunderstorm WarningMAFAndrews53 min
Jun 6, 6:45 PM CDTSevere Thunderstorm WarningMAFScurry50 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.